Nonlinear Dynamics

, Volume 22, Issue 1, pp 121–133

Symmetry Breaking for a System of Two Linear Second-Order Ordinary Differential Equations

  • C. Wafo Soh
  • F. M. Mahomed

DOI: 10.1023/A:1008390431287

Cite this article as:
Wafo Soh, C. & Mahomed, F.M. Nonlinear Dynamics (2000) 22: 121. doi:10.1023/A:1008390431287


A new canonical form for a system of two linear second-orderordinary differential equations (odes) is obtained. The latter isdecisive in unravelling symmetry structure of a system of two linearsecond-order odes. Namely we establish that the point symmetry Liealgebra of a system of two linear second-order odes can be5-, 6-, 7-, 8- or 15-dimensional. This result enhances both the richness andthe complexity of the symmetry structure of linear systems.

linear system group classification canonical form 

Copyright information

© Kluwer Academic Publishers 2000

Authors and Affiliations

  • C. Wafo Soh
    • 1
  • F. M. Mahomed
    • 1
  1. 1.Department of Computational & Applied Mathematics and, Centre for Differential Equations, Continuum Mechanics and ApplicationsUniversity of the Witwatersrand, WitsJohannesburgSouth Africa

Personalised recommendations